Antibiotics are life-saving medications, but nearly 70,000 children ended up in the emergency room last year from side effects of taking those drugs. So, the health experts at Consumer Reports want parents to know about potential issues.
Sofia Santiago's daughter, Lilah, was prescribed penicillin after her second birthday for an ear infection. The penicillin caused a rash all over her body.
Santiago said, "She had been on antibiotics a lot, never had a reaction until this time for whatever reason. In the bath, noticed she had really red, really angry hives from head to toe and it was the first time we had ever seen this reaction in her."
Santiago was told that her daughter has an allergy to penicillin and she was given prednisone for the symptoms.
Consumer Reports Health Editor, Lauren Friedman, explained what can happen when children get reactions from taking certain antibiotics.
"Most reactions that kids have to antibiotics are minor; that's something like a rash. But kids can actually have a serious reaction to antibiotics, and that's when we see something like anaphylactic shock, and that's that a life-threatening allergic reaction that we usually associated with things like peanuts or bee stings," Friedman said.
Pediatrician Mark Sawyer adds that younger children are more prone to infections and thus more likely to be prescribed antibiotics. They are also more likely to experience allergic reactions. And newer parents can tend to be anxious, bringing younger children to the ER for more minor symptoms
A CDC study found that up to 81 percent of visits kids made to the emergency room due to antibiotic reactions were for mild allergic events like rashes.
The research found that the antibiotic side effects that were not allergic reactions were most commonly things like diarrhea and diaper rash in younger children and gastrointestinal issues, such as nausea, vomiting, diarrhea, and abdominal pain in older children.
Headaches and yeast infections were less common reactions, and certain antibiotics produced rare side effects like light sensitivity.
However, experts point out: If severe symptoms arise, you should take your child to the hospital immediately.
Consumer Reports' Lauren Friedman said, "Children two and under are the most likely to end up in the ER with an adverse reaction to an antibiotic. But with children of any age if you see serious symptoms like trouble breathing or a weak pulse, seizure, a loss of consciousness or even severe hives, you want to take them to the ER right away."
Even with possible side effects, antibiotics are generally considered safe. When used properly, these life-saving drugs far outweigh the risks.
Experts add that because of the possible side effects of antibiotics, it's important to talk to your child's pediatrician about whether an antibiotic is even necessary. For viral infections like colds or flu, antibiotics aren't effective. And overprescribing can lead to antibiotic resistance, which can result in "superbugs" that can't be treated by antibiotics.
For example, coughs and runny noses typically do not require antibiotics. And sore throats are not treatable with antibiotics, unless your child has strep. Parents sometimes assume a child's sore throat is caused by the streptococci bacteria and is therefore treatable with antibiotics. But experts say, in roughly 80 percent of cases, sore throats are viral in origin.
Your pediatrician should test for strep before prescribing antibiotics.
Sawyer says there's been more discussion of the pros and cons of antibiotics in recent years, and that fewer physicians are prescribing them needlessly for, say, viral infections.
This research can also serve to start the conversation between parents and doctors.
"I think nervous parents can sometimes push and push pediatricians for antibiotics, because they're seen as a quick-fix for all kinds of sickness," he says. "Studies like this can help people understand they aren't always the answer," said Sawyer.